Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Reducing Cymbalta Medication

12/13/2007

Question:

I am trying to get myself off of cymabalta with minimal withdrawals and need advice on how to do this. Most Dr.`s do not know how to take a patient off SSNRI`s. I have tried to wean off but have enormous anxiety and cannot sleep. Any help would be greatly appreciated.

Answer:

I do not recommend that you take yourself off any medication without working with your personal physician.  While there may be some withdrawal symptoms if the medication is stopped too abruptly, some symptoms may mean a return of a chemical imbalance underlying your emotional illness and the need for ongoing medication or a switch in medication.

There is no hard and fast rule for how fast or how slow to taper off a medication.  It depends in part on the specific medication, how high a dose you have been taking, how long you have been on the medication, and how sensitive you are to potential withdrawal symptoms.  Almost all withdrawal symptoms disappear within a week or so after beginning (and often last just a few days) so if your symptoms last longer, it may be that your underlying mental illness is back.

A slow taper for cymbalta would be decreasing your dose by 10 - 30 mg every 7 - 10 days.  You may need to take half pills occasionally.  After 7 - 10 days on 10 to 20 mg, you should be able to stop the medication.  If at any time you start noticing a return of your symptoms from your emotional illness, you should stop the taper and consult with your physician.

Remember to work closely with your personal physician!

Good Luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati